Hydrocodone/oxycodone overdose

Definition

Hydrocodone and oxycodone are opioids, drugs that are mostly used to treat extreme pain.

Hydrocodone and oxycodone overdose occurs when someone intentionally or accidentally takes too much medicine containing these ingredients. A person may accidentally take too much of the medicine because they are not getting pain relief from their normal doses. There are several reasons why a person may intentionally take too much of this medicine. It may be done to try to hurt oneself or to get high or intoxicated.

This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Poisonous Ingredient

Hydrocodone and oxycodone belong to a class of narcotic medicines called opiates. These medicines are man-made versions of the natural compounds found in opium.

Where Found

Hydrocodone and oxycodone are most often found in prescription painkillers. The most common painkillers that include these two ingredients are:

These medicines may also be combined with the non-narcotic medicine, acetaminophen (Tylenol).

Symptoms

When you take the correct or prescribed dose of these medicines, side effects may occur. In addition to relieving pain, you may be drowsy, confused and in a daze, constipated, and possibly nauseated.

When you take too much of these medicines, symptoms become much more serious. Symptoms may develop in many body systems:

EYES, EARS, NOSE, AND THROAT:

GASTROINTESTINAL SYSTEM:

HEART AND BLOOD VESSELS:

NERVOUS SYSTEM:

RESPIRATORY SYSTEM:

SKIN:

OTHER SYMPTOMS:

Home Care

In most states, Naloxone, the antidote for opiate overdose, is available from the pharmacy without a prescription.

Naloxone is available as an intranasal spray, as well as an intramuscular injection and other FDA-approved product forms.

Before Calling Emergency

The following information is helpful for emergency assistance:

However, DO NOT delay calling for help if this information is not immediately available.

Poison Control

Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

Take the container with you to the hospital, if possible.

The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The health care team will closely monitor the person's breathing. The person may receive:

Additional therapies may be needed if the person took hydrocodone and oxycodone with other drugs, such as Tylenol or aspirin.

Outlook (Prognosis)

A large overdose can cause a person to stop breathing and die if not treated right away. The person may need to be admitted to the hospital to continue treatment. Depending on the drug or drugs taken, multiple organs may be affected. This may affect the person's outcome and chances of survival.

If you receive medical attention before serious problems with your breathing occur, you should have few long-term consequences. You will probably be back to normal in a day.

However, this overdose can be deadly or can result in permanent brain damage if treatment is delayed and a large amount of oxycodone and hydrocodone is taken.


Review Date: 1/12/2019
Reviewed By: Jesse Borke, MD, FACEP, FAAEM, Attending Physician at FDR Medical Services/Millard Fillmore Suburban Hospital, Buffalo, NY. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.

This information should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. © 1997- 2007 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.